Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 37, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 20, 1997, 3:14 AM CDT for Buffalo County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 1997, 3:14 AM CDT (08:14 UTC)
- Expired
- Jun 20, 1997, 3:45 AM CDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Buffalo County, SD
The radar
The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 941 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 200814 RRA SVRABR SDC017-200845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 314 AM CDT FRI JUN 20 1997 * SEVERE THUNDERSTORM WARNING FOR BUFFALO COUNTY - CENTRAL SOUTH DAKOTA * UNTIL 345 AM CDT * SOME LOCATIONS AFFECTED GANN VALLEY AROUND 320 AM CDT * AT 311 AM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 18 MILES NORTH OF CHAMBERLAdIN OR 10 MILES WEST OF GANN VALLEY MOVING EAST AT 55 MPH. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! BROYLES/GUERRERO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 8:41 PM CDT, 6 hours 33 minutes earlier.
Area forecast discussion, Jun 19, 8:41 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 845 PM CDT THU JUN 19 1997 THUNDERSTORM STILL A POSSIBILITY IN NORTHEAST SD AND WEST CENTRAL MN THRU THE REST OF THE EVENING. ELSEWHERE...THUNDERSTORM THREAT APPEARS TO HAVE ENDED ACROSS OUR CWA. WILL UPDATE OUR ZONES TO REFLECT THIS AND MAKE A FEW COSMETIC CHANGES. .ABR...NONE TALLMAN
In the hours before
Special weather statement, Jun 20, 1:18 AM CDT, 1 hour 56 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 118 AM CDT (1218 AM MDT) FRI JUN 20 1997 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR CENTRAL SOUTH DAKOTA UNTIL 500 AM CDT... ...SEVERE THUNDERSTORM WATCH FOR BIG STONE AND TRAVERSE COUNTY HAS EXPIRED... STRONG TO SEVERE THUNDERSTORM ARE POSSIBLE THROUGH THE EARLY MORNING HOURS FOR CENTRAL SOUTH DAKOTA. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. HG
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:47 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 48 min |
| Jun 19, 10:34 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 46 min |
| Jun 19, 11:03 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 62 min |
| Jun 19, 11:22 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 48 min |
| Jun 19, 11:41 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 49 min |
| Jun 20, 1:13 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 32 min |
| Jun 20, 1:34 AM CDT | Severe Thunderstorm Warning | ABR | Stanley | 31 min |
| Jun 20, 1:53 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 47 min |
| Jun 20, 1:54 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 46 min |
| Jun 20, 2:05 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman | 45 min |
| Jun 20, 2:22 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 33 min |
| Jun 20, 2:47 AM CDT | Severe Thunderstorm Warning | ABR | Stanley | 28 min |
| Jun 20, 2:47 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hyde | 28 min |
| Jun 20, 2:52 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman | 63 min |
| Jun 20, 2:55 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 65 min |
| Jun 20, 3:56 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 49 min |
| Jun 20, 4:05 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 65 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.